- Open Access
More results on a functional generalization of the Cauchy-Schwarz inequality
© Masjed-Jamei and Hussain; licensee Springer 2012
- Received: 17 July 2012
- Accepted: 1 October 2012
- Published: 17 October 2012
By using a specific functional property, some more results on a functional generalization of the Cauchy-Schwarz inequality, such as an extension of the pre-Grüss inequality and a refinement of the Cauchy-Schwarz inequality via the generalized Wagner inequality, are given for both discrete and continuous cases.
- functional generalization of the Cauchy-Bunyakovsky-Schwarz inequality
- Chebyshev functional
- extension of the pre-Grüss inequality
- generalized Wagner inequality
- refinement of the Cauchy-Schwarz inequality
play an important role in different branches of modern mathematics such as Hilbert space theory, classical real and complex analysis, numerical analysis, probability and statistics, qualitative theory of differential equations and their applications. To date, a large number of generalizations and refinements of the inequalities (1) and (2) have been investigated in the literature, e.g., [2–7].
Recently in , we have presented a functional generalization of the Cauchy-Bunyakovsky-Schwarz inequality for both discrete and continuous cases as follows.
Thus, inequalities (3) and (4) are respectively generalizations of the discrete and continuous Cauchy-Bunyakovsky-Schwarz inequalities for , and in (3) and and in (4).
Also, the equality holds if in (3) where r is constant and in (4) where R is constant.
The aim of this paper is to extend the results of the above-mentioned theorem by using a specific functional property.
By using the aforesaid functional property, many classical inequalities such as Chebyshev, Stefensen and Aczel inequalities have been generalized in . Here we wish to apply the property (8) to extend the results of Theorem 1. For this purpose, we first express the following lemma.
for any , and then notes that the discriminant Δ of P must be negative. □
in which and are two sequences of real numbers, and and are two arbitrary functions of m and k variables. Moreover, the equality holds if in (10) and for the constant .
The equality holds in (11) if and for the constant .
In this section we study two special cases of inequalities (10) and (11) which are remarkable.
Example 3 (An extension of the pre-Grüss inequality)
Before deriving the main result, let us recall some initial comments.
For the above inequality gives the same result as the pre-Grüss inequality (12) while for (or ) the Cauchy-Schwarz inequality is obtained. Also, for and , the Wagner inequality  is derived. An interesting case of the inequality (13) is when (i.e., ), which reveals its importance in numerical integration formulas.
where . In particular, replacing in (16) gives the same as the pre-Grüss inequality.
Example 4 (A refinement of the Cauchy-Schwarz inequality via the generalized Wagner inequality)
Clearly, for and in (18), the inequality (17) is derived. Moreover, (18) is also a special case of the inequality (10).
in (19) then it is directly concluded that in (21) and conversely. Therefore, the solution of (20) would be either or . This means that the refinement (19) is valid for any or provided that the condition (22) holds.
Similarly, the latter result holds for the continuous case and we have
The work of the first author is supported by the grant from ‘Iran National Science Foundation’ No. 91002576. The second author gratefully acknowledges the support from the Deanship of Scientific Research (DSR) at King Abdulaziz University during this research.
- Mitrinovic DS, Pecaric JE, Fink AM: Classical and New Inequalities in Analysis. Kluwer Academic, Dordrecht; 1993.View ArticleGoogle Scholar
- Callebaut DK: Generalization of the Cauchy-Schwarz inequality. J. Math. Anal. Appl. 1965, 12: 491–494. 10.1016/0022-247X(65)90016-8MathSciNetView ArticleGoogle Scholar
- Dragomir SS: A survey on Cauchy-Bunyakovsky-Schwarz type discrete inequalities. J. Inequal. Pure Appl. Math. 2003., 4(3): Article ID 63Google Scholar
- Dragomir SS, Cho YJ, Pearce CEM, Kim SS: Cauchy-Schwarz functionals. Bull. Aust. Math. Soc. 2000, 62: 479–491. 10.1017/S0004972700019006MathSciNetView ArticleGoogle Scholar
- Dragomir SS, Cho YJ, Kim SS: Some new results related to Bessel and Grüss inequalities in 2-inner product spaces and applications. Bull. Korean Math. Soc. 2005, 42: 591–608.MathSciNetView ArticleGoogle Scholar
- Masjed-Jamei M, Dragomir SS, Srivastava HM: Some generalizations of the Cauchy-Schwarz and the Cauchy-Bunyakovsky inequalities involving four free parameters and their applications. Math. Comput. Model. 2009, 49: 1960–1968. 10.1016/j.mcm.2008.09.014MathSciNetView ArticleGoogle Scholar
- Wagner SS: Not. Am. Math. Soc.. 1965, 12: 220.Google Scholar
- Masjed-Jamei M: A functional generalization of the Cauchy-Schwarz inequality and some subclasses. Appl. Math. Lett. 2009, 22: 1335–1339. 10.1016/j.aml.2009.03.001MathSciNetView ArticleGoogle Scholar
- Masjed-Jamei M, Qi F, Srivastava HM: Generalizations of some classical inequalities via a special functional property. Integral Transforms Spec. Funct. 2010, 21: 327–336. 10.1080/10652460903259915MathSciNetView ArticleGoogle Scholar
- Chebyshev PL: Sur les expressions approximative des integrals par les auters prises entre les mêmes limites. Proc. Math. Soc. Charkov 1882, 2: 93–98.Google Scholar
- Grüss G:Uber das Maximum des absoluten Betrages von . Math. Z. 1935, 39: 215–226. 10.1007/BF01201355MathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.